Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Some trigonometric identities related to exact covers

Author: John Beebee
Journal: Proc. Amer. Math. Soc. 112 (1991), 329-338
MSC: Primary 11B25; Secondary 11L03
MathSciNet review: 1049133
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Sherman K. Stein proves that if $ \sin \pi z = k\prod\limits_{i = 1}^n {\sin } \left( {\pi /{d_i}} \right)\left( {{b_i} - z} \right)$ where the $ {b_i}$ are integers, the $ {d_i}$ are positive integers, $ k$ is a constant, then $ \left\{ {\left( {{d_i}:{b_i}} \right)} \right\}$ is an exact cover. It is shown here that if $ 0 \leq {b_i} < {d_i}$ then $ k = - {2^{n - 1}}$, that the converse is also true, and an analogous formula is conjectured for infinite exact covers. Many well known and lesser known trigonometric and functional identities can be derived from this result and known families of exact covers. A procedure is given for constructing exact covers by induction.

References [Enhancements On Off] (What's this?)

  • [1] Aviezri S. Fraenkel, A characterization of exactly covering congruences, Discrete Math. 4 (1973), 359-366. MR 0316359 (47:4906)
  • [2] Eldon R. Hansen, A table of series and products, Prentice Hall, Englewood Cliffs, NJ, 1975.
  • [3] E. W. Hobson, A treatise on plane and advanced trigonometry, Dover, 1957. MR 0090820 (19:876h)
  • [4] Ivan Korec, Irreducible disjoint covering systems, Acta Arith. XLIV (1984), 389-395. MR 777015 (86h:11012)
  • [5] R. J. Simpson, Regular coverings of the integers by arithmetic progressions, Acta Arith. 45 (1985), 145-152. MR 797258 (86j:11004)
  • [6] -, Disjoint covering systems of congruences, Amer. Math. Monthly 94 (1987), 865-868. MR 935844 (89b:11006)
  • [7] Sherman K. Stein, Unions of arithmetic sequences, Math. Ann. 134 (1958), 289-294. MR 0093493 (20:17)
  • [8] Š. Znám, A survey of covering systems of congruences, Acta Math. Univ. Comenian. 40-41 (1982), 59-79. MR 686961 (84e:10004)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11B25, 11L03

Retrieve articles in all journals with MSC: 11B25, 11L03

Additional Information

Keywords: Exact covering systems, functional identities, trigonometric identities
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society